The PSNet Collection: All Content
Search All Content
A 67-year-old man with well-controlled type 2 diabetes mellitus underwent elective cardiac resynchronization and defibrillator device (CRT-D) implantation. The procedure was successful and he was discharged the next day with instructions to resume his prior medications, including empagliflozin. He presented to the emergency department the following day where he was diagnosed with euglycemic diabetic ketoacidosis (eDKA) and he was transferred to the intensive care unit (ICU) for insulin infusion.
Tanski MC. Pharmacy Times Health Systems edition. September 2023;12(5):34-35.
A 14-year-old girl was admitted to the hospital with a new diagnosis of type 1 diabetes mellitus without ketoacidosis. Before discharge, medications intended for home use were delivered to the patient’s bedside, but the resident physician noticed a discrepancy. An insulin pen and pen needles had been ordered, but an insulin vial and extra insulin syringes were delivered. Neither the patient nor the parents had received education on how to draw up and administer insulin using a vial and syringe.
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors for falls should be considered in care planning and approaches to fall prevention in long-term care settings.